Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 27, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 9, 2023, 3:36 PM CDT for Pawnee County, Rush County, Kansas. It was in force for 54 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2023, 3:36 PM CDT (20:36 UTC)
- Expired
- May 9, 2023, 4:30 PM CDT
- In force
- 54 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 2.0 in
- Wind
- 50.0 mph
Counties Pawnee County, KS, Rush County, KS
The radar
The Dodge City radar (KDDC), 91 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 4:20 PM CDT | HAIL 2.5 | 5 Ese Ash Valley, KS | |
| May 9, 4:30 PM CDT | HAIL 1 | 5 N Larned, KS | |
| May 9, 4:34 PM CDT | HAIL 2 | 5 Se Ash Valley, KS | |
| May 9, 4:40 PM CDT | HAIL 4 | 5 Sse Ash Valley, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 44 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.6 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2346 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 860 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.2
The text
As transmitted.
074
WUUS53 KDDC 092036
SVRDDC
KSC145-165-092130-
/O.NEW.KDDC.SV.W.0027.230509T2036Z-230509T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
336 PM CDT Tue May 9 2023
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northeastern Pawnee County in south central Kansas...
Southeastern Rush County in central Kansas...
* Until 430 PM CDT.
* At 336 PM CDT, a severe thunderstorm was located near Rush Center,
moving southeast at 15 mph.
HAZARD...Two inch hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* This severe thunderstorm will be near...
Ash Valley around 355 PM CDT.
Other locations in the path of this severe thunderstorm include
Larned.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 3813 9911 3829 9943 3840 9936 3836 9903
3826 9903 3826 9897
TIME...MOT...LOC 2036Z 302DEG 14KT 3838 9926
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
AJOHNSON4 follow-up statements
336
WWUS53 KDDC 092046
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
346 PM CDT Tue May 9 2023
KSC145-165-092130-
/O.CON.KDDC.SV.W.0027.000000T0000Z-230509T2130Z/
Pawnee KS-Rush KS-
346 PM CDT Tue May 9 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHEASTERN PAWNEE AND SOUTHEASTERN RUSH COUNTIES...
At 346 PM CDT, a severe thunderstorm was located near Ash Valley,
moving southeast at 15 mph.
HAZARD...Two inch hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
This severe storm will be near...
Ash Valley around 355 PM CDT.
Other locations in the path of this severe thunderstorm include
Larned.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 3813 9911 3829 9943 3840 9936 3836 9903
3826 9903 3826 9897
TIME...MOT...LOC 2046Z 302DEG 14KT 3836 9922
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
AJOHNSON451
WWUS53 KDDC 092102
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
402 PM CDT Tue May 9 2023
KSC145-165-092130-
/O.CON.KDDC.SV.W.0027.000000T0000Z-230509T2130Z/
Pawnee KS-Rush KS-
402 PM CDT Tue May 9 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHEASTERN PAWNEE AND SOUTHEASTERN RUSH COUNTIES...
At 402 PM CDT, a severe thunderstorm was located very near Ash
Valley, moving southeast at 15 mph.
HAZARD...Two inch hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
This severe storm will be near...
Ash Valley around 405 PM CDT.
Other locations in the path of this severe thunderstorm include
Larned.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 3825 9936 3839 9929 3836 9903 3826 9903
3826 9897 3813 9911
TIME...MOT...LOC 2102Z 318DEG 11KT 3830 9922
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
AJOHNSON697
WWUS53 KDDC 092114
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
414 PM CDT Tue May 9 2023
KSC145-165-092130-
/O.CON.KDDC.SV.W.0027.000000T0000Z-230509T2130Z/
Pawnee KS-Rush KS-
414 PM CDT Tue May 9 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHEASTERN PAWNEE AND SOUTHEASTERN RUSH COUNTIES...
At 413 PM CDT, a severe thunderstorm was located very near Ash
Valley, moving southeast at 10 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Larned.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 3823 9932 3836 9926 3836 9903 3826 9903
3826 9897 3813 9911
TIME...MOT...LOC 2113Z 310DEG 11KT 3827 9920
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
AJOHNSON707
WWUS53 KDDC 092121
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
421 PM CDT Tue May 9 2023
KSC165-092131-
/O.CAN.KDDC.SV.W.0027.000000T0000Z-230509T2130Z/
Rush KS-
421 PM CDT Tue May 9 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RUSH COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3813 9911 3821 9927 3835 9921 3835 9903
3826 9903 3826 9897
TIME...MOT...LOC 2121Z 302DEG 14KT 3825 9916
$$
KSC145-092130-
/O.CON.KDDC.SV.W.0027.000000T0000Z-230509T2130Z/
Pawnee KS-
421 PM CDT Tue May 9 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHEASTERN PAWNEE COUNTY...
At 421 PM CDT, a severe thunderstorm was located near Ash Valley,
moving southeast at 15 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Larned and Ash Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 3813 9911 3821 9927 3835 9921 3835 9903
3826 9903 3826 9897
TIME...MOT...LOC 2121Z 302DEG 14KT 3825 9916
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
AJOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:13 PM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, May 9, 2:13 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 213 PM CDT Tue May 9 2023 .MESOSCALE DISCUSSION... Issued at 148 PM CDT Tue May 9 2023 .Key Messages... Rain cooled air has pushed into central Kansas early this afternoon. Thunderstorms are expected to continue forming along this boundary. Large hail and damaging wind gusts are the concerns with these storms, with best chances along a line from Hays to Stafford to Pratt and possibly as far west as Larned and Kinsley. .Technical discussion... Morning thunderstorms have pushed rain-cooled air southward, with the boundary still sagging south due to persistent development of convection north of the boundary. Thunderstorms are possible along the boundary and just north of the boundary through the afternoon into the evening given the strong instability and low level convergence. Bulk shear values are as high as 35 kts so that the shear profile is favorable for supercells, with very large hail, with best chances from Rush County southward to Pratt County where the highest dewpoints and best convergence reside. Low level cloud streets exist as far west as eastern Hodgeman and Edwards counties, marking the western edge of the rich low level moisture; and this may also mark the western edge of thunderstorm development. Isolated storms may form on the dry line west of Dodge City; but convergence is rather weak given that western Kansas is near an upper level ridge. && .SHORT TERM...(This evening through Wednesday night) Issued at 115 PM CDT Tue May 9 2023 The main concern in the short term is storm chances this evening along an outflow boundary from rain cooled air. This boundary is still sagging southward and should stall from Hodgeman County into Pratt County and set the stage for a few severe storms. Initiation is also possible along the dry line west of Dodge City. Large hail is possible with these storms. A deep upper level trough will approach the high plains Wednesday night. Thunderstorms will push into far western Kansas late Wednesday night into early Thursday. .LONG TERM...(Thursday through Tuesday) Issued at 115 PM CDT Tue May 9 2023 As the upper low continues to move east, thunderstorms will continue to develop Thursday morning and these will likely be severe with large hail.Given the shear profile veering from southeast at the surface to southerly and even south- southeasterly at 500mb, any tornadoes would likely be moving northward instead of the traditional northeastward movement. In the afternoon, the upper level cold pool will be in place and overspread the moist layer, leading to another round of thunderstorms, some severe and possibly tornadic. The corridor most favored for severe storms in the early afternoon runs from Meade County northwestward to Kearny, Finney and Scott Counties. After Thursday, it appears a weak upper low is still advertised to move northward out of the tropics across the southern high plains, bringing widespread showers and thunderstorms. These should be mostly sub-severe to marginally severe given the lack of vertical shear in a tropical environment. How far north this precipitation gets is still in question as most of the models and their ensembles keep the heaviest rain to the south and west. But there is some potential for heavy rain across western Kansas Saturday night into Sunday. Temperatures will generally stay warm through the period; but if rain materializes during the day Sunday, then afternoon readings could be only be in the 60s to mid 70s. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1237 PM CDT Tue May 9 2023 South to southeast winds at 10-20 kts will persist through the period, except at KHYS where northerly outflow will gradually veer to the east this afternoon and southeast tonight. This boundary caused by rain-cooled air will slowly move southward. There is a small chance of thunderstorms later this afternoon along the outflow boundary and dry line at KDDC/KGCK. Otherwise, VFR conditions can be expected. && .PRELIMINARY POINT TEMPS/POPS... DDC 91 61 87 59 / 30 20 20 30 GCK 91 60 86 58 / 20 10 20 40 EHA 92 59 87 55 / 10 10 20 60 LBL 94 61 87 57 / 20 10 20 40 HYS 81 59 85 59 / 40 40 20 40 P28 88 63 87 61 / 40 40 20 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE...Finch SHORT TERM...Finch LONG TERM...Finch AVIATION...Finch
Hazardous weather outlook, May 9, 1:33 AM CDT, 14 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 133 AM CDT Tue May 9 2023 KSZ030-031-043>046-061>066-074>081-084>090-101200- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 133 AM CDT Tue May 9 2023 /1233 AM MDT Tue May 9 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Widely scattered thunderstorms will be possible this afternoon and evening. Severe thunderstorms, should they develop, will be possible. Very large hail (2 to 3 inches) and damaging winds are the main threats. There is also a very small but non zero threat for an isolated tornado. The best area for severe thunderstorms today and tonight should be mainly east of Highway 283. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered thunderstorms will continue across southwest Kansas Wednesday and Thursday. A few of these thunderstorms may be severe. At this time it appears that the main threats are very large hail and damaging winds. A slightly more robust threat may exist Thursday with tornadoes possible as well. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and tonight.
In the hours before
Special weather statement, May 9, 11:57 AM CDT, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1157 AM CDT Tue May 9 2023
KSZ031-091745-
Ellis KS-
1157 AM CDT Tue May 9 2023
...A strong thunderstorm will impact portions of northern Ellis
County through 1245 PM CDT...
At 1156 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Yocemento, moving southeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Catherine and Emmeram.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 100 PM CDT for
central Kansas.
&&
LAT...LON 3885 9904 3893 9959 3913 9959 3913 9904
TIME...MOT...LOC 1656Z 290DEG 16KT 3904 9942
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
TURNERLocal storm report, May 9, 12:59 PM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1259 PM CDT TUE MAY 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1229 PM HAIL CATHERINE 38.93N 99.22W
05/09/2023 E0.88 INCH ELLIS KS PUBLIC
THE REPORT WAS FROM SOCIAL MEDIA.
&&
LEESpecial weather statement, May 9, 1:41 PM CDT, 1 hour 55 minutes before
Special Weather Statement National Weather Service Dodge City KS 141 PM CDT Tue May 9 2023 KSZ030-031-045-046-091930- Rush KS-Trego KS-Ellis KS-Ness KS- 141 PM CDT Tue May 9 2023 ...A strong thunderstorm will impact portions of northeastern Ness, southeastern Trego, northwestern Rush and southwestern Ellis Counties through 230 PM CDT... At 141 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Cedar Bluff, moving east at 25 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Antonino, Schoenchen, Liebenthal and Munjor. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. A Severe Thunderstorm Watch remains in effect until 200 PM CDT for central Kansas. && LAT...LON 3862 9973 3880 9969 3883 9923 3859 9923 TIME...MOT...LOC 1841Z 269DEG 22KT 3872 9961 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH AJOHNSON
Local storm report, May 9, 3:09 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
309 PM CDT TUE MAY 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 4 NW BISON 38.56N 99.24W
05/09/2023 E1.50 INCH RUSH KS TRAINED SPOTTER
&&
JDFLocal storm report, May 9, 3:11 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
311 PM CDT TUE MAY 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM HAIL 3 ENE LA CROSSE 38.54N 99.26W
05/09/2023 E1.25 INCH RUSH KS PUBLIC
&&
LEEThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 6:10 AM CDT | Special Weather Statement | DDC | Scott | 35 min |
| May 9, 6:28 AM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 47 min |
| May 9, 11:01 AM CDT | Severe Thunderstorm Warning | DDC | Ellis | 59 min |
| May 9, 11:57 AM CDT | Special Weather Statement | DDC | Ellis | 48 min |
| May 9, 1:41 PM CDT | Special Weather Statement | DDC | Rush | 49 min |
| May 9, 2:28 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 47 min |
| May 9, 3:08 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 52 min |
| May 9, 4:27 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 63 min |
| May 9, 4:49 PM CDT | Special Weather Statement | DDC | Pawnee | 26 min |
| May 9, 5:23 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Stafford | 67 min |
| May 9, 5:44 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 61 min |
| May 9, 6:04 PM CDT | Special Weather Statement | DDC | Pawnee | 41 min |
| May 9, 6:30 PM CDT | Special Weather Statement | DDC | Pawnee | 45 min |
| May 9, 6:43 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 32 min |
| May 9, 6:47 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 43 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.